Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 256, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 5, 2011, 4:27 PM CDT for Tuscaloosa County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2011, 4:27 PM CDT (21:27 UTC)
- Expired
- Jun 5, 2011, 5:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:47 PM CDT | HAIL 1.25 | Samantha, AL | SILVER DOLLAR SIZE HAIL REPORTED NEAR SAMANTHA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2017 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
588
WUUS54 KBMX 052127
SVRBMX
ALC125-052200-
/O.NEW.KBMX.SV.W.0256.110605T2127Z-110605T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT SUN JUN 5 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 500 PM CDT
* AT 423 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8
MILES SOUTHWEST OF BOLEY SPRINGS...OR 18 MILES SOUTHEAST OF
FAYETTE...AND MOVING SOUTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
SAMANTHA...LAKE TUSCALOOSA BINION CREEK LANDING...WILEY...WINDHAM
SPRINGS...NORTHSIDE...LAKE TUSCALOOSA HWY 69 BRIDGE AND LAKE
TUSCALOOSA TIERCE PATTTON BRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3352 8769 3353 8766 3358 8767 3358 8764
3361 8763 3361 8754 3360 8748 3335 8739
3331 8766
TIME...MOT...LOC 2127Z 349DEG 11KT 3353 8757
$$
271 follow-up statement
362 WWUS54 KBMX 052144 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 PM CDT SUN JUN 5 2011 ALC125-052200- /O.CON.KBMX.SV.W.0256.000000T0000Z-110605T2200Z/ TUSCALOOSA AL- 444 PM CDT SUN JUN 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL TUSCALOOSA COUNTY UNTIL 500 PM CDT... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SAMANTHA...OR 15 MILES NORTH OF NORTHPORT...MOVING SOUTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... SAMANTHA...LAKE TUSCALOOSA BINION CREEK LANDING...LAKE TUSCALOOSA TIERCE PATTTON BRIDGE AND LAKE TUSCALOOSA HWY 69 BRIDGE. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3352 8767 3356 8749 3335 8739 3331 8766 TIME...MOT...LOC 2144Z 008DEG 15KT 3345 8760 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:37 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 5, 2:37 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 237 PM CDT SUN JUN 5 2011 .DISCUSSION... SAME STORY TODAY AS THE PAST COUPLE OF DAYS. RIDGE OF HIGH PRESSURE STILL DOMINATES THE PATTERN TODAY AND LOOKS TO BE IN CONTROL AT LEAST THROUGH THE BEGINNING OF THE WEEK. RIDGE CURRENTLY OVER THE ARK-LA-TEX REGION WILL BEGIN TO MIGRATE EAST...AND SITUATE ITSELF OVER TENNESSEE BY TUESDAY. DONT SEE MUCH IN THE WAY OF PRECIPITATION ON MONDAY AND TUESDAY. KEPT ISOLATED POPS FOR THE SOUTHERN COUNTIES...AS THEY ARE FARTHEST FROM THE CENTER OF THE HIGH AND THESE AREAS MAY SEE TYPICAL SUMMERTIME CONVECTION IN THE AFTERNOON. AS THE RIDGE MOVES EASTWARD...TEMPERATURES WILL CONTINUE TO BE MUCH ABOVE NORMAL WITH READINGS SIMILAR TO WHAT WE HAVE EXPERIENCED OVER THE PAST FEW DAYS. AS WE MOVE INTO THE MIDDLE OF THE WORKWEEK...THE RIDGE CONTINUES TO MIGRATE THE EAST AND THEN BEGINS TO WEAKEN ON THURSDAY. THIS WILL HELP BRING DOWN TEMPERATURES SLIGHTLY AS LOW LEVEL FLOW BECOMES SOUTHEASTERLY. AS A RESULT OF THE WEAKENING RIDGE...WE COULD SEE SLIGHTLY BETTER CHANCES OF RAIN. DID NOT CHANGE POPS BECAUSE CONFIDENCE IN THE MODEL PROJECTION OF A WEAKENING RIDGE IS NOT HIGH ENOUGH TO WARRANT ANYTHING OTHER THAN SLIGHT CHANCE POPS. && .AVIATION... 18Z TAF DISCUSSION. ALL VISIBILITIES SHOULD REMAIN ABOVE 6SM THROUGH THE REMAINDER OF THE DAYTIME HOURS TODAY...WITH JUST SOME SCATTERED CUMULUS LEVEL CLOUDS TO DEAL WITH. RAIN CHANCES REMAIN SUFFICIENTLY LOW SO THAT WE CAN KEEP THEM OUT OF THE TAFS FOR NOW. BEST WAY TO DEAL WITH HAZE IS TO GO WITH PERSISTENCE -- DON'T FORECAST HAZE UNLESS IT HAS FORMED...AND DON'T FORECAST IT TO GO AWAY UNTIL IT DOES. THUS...WILL CARRY MVFR VISIBILITIES IN MOST SPOTS AT SOME POINT OVERNIGHT (MAINLY AFTER 09Z) DUE TO HAZE AND LIGHT FOG. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 96 67 95 69 / 10 0 10 10 10 ANNISTON 69 96 70 96 71 / 10 10 10 10 10 BIRMINGHAM 74 97 72 97 72 / 10 0 10 10 10 TUSCALOOSA 71 98 71 99 73 / 10 10 10 10 10 CALERA 71 97 71 96 73 / 10 0 10 10 10 AUBURN 72 96 72 95 72 / 10 10 10 10 10 MONTGOMERY 69 99 72 97 72 / 10 10 10 10 10 TROY 66 98 71 97 71 / 10 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 73/61
Hazardous weather outlook, Jun 5, 1:33 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 133 PM CDT SUN JUN 5 2011 ALZ011>015-017>050-061830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 133 PM CDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 5, 2:06 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 206 PM CDT SUN JUN 5 2011 ALZ011-014-051930- MARION AL-WINSTON AL- 206 PM CDT SUN JUN 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND EASTERN MARION COUNTIES UNTIL 230 PM CDT... AT 206 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR HALEYVILLE...MOVING SOUTH AT 5 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LAKE BUTTAHATCHEE... DELMAR... WEISS... NATURAL BRIDGE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3410 8748 3404 8774 3425 8775 3430 8760 TIME...MOT...LOC 1906Z 339DEG 2KT 3421 8767 27
Special weather statement, Jun 5, 2:56 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT SUN JUN 5 2011
ALZ011-013-052030-
FAYETTE AL-MARION AL-
256 PM CDT SUN JUN 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND NORTHERN
FAYETTE COUNTIES UNTIL 330 PM CDT...
AT 251 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WINFIELD...MOVING SOUTHEAST AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WINFIELD...
GLEN ALLEN...
&&
LAT...LON 3397 8763 3387 8763 3383 8784 3401 8790
3408 8772
TIME...MOT...LOC 1956Z 335DEG 3KT 3396 8777
27Special weather statement, Jun 5, 3:52 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT SUN JUN 5 2011
ALZ013-052115-
FAYETTE AL-
352 PM CDT SUN JUN 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 415
PM CDT...
AT 351 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF BANKSTON...OR 9 MILES EAST OF
FAYETTE...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BANKSTON...
BERRY...
&&
LAT...LON 3381 8778 3383 8762 3361 8756 3361 8763
3358 8763 3358 8767 3353 8767 3353 8781
TIME...MOT...LOC 2052Z 358DEG 12KT 3374 8769
27Special weather statement, Jun 5, 3:54 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT SUN JUN 5 2011
ALZ013-015-052130-
FAYETTE AL-WALKER AL-
354 PM CDT SUN JUN 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND EASTERN
FAYETTE COUNTIES UNTIL 430 PM CDT...
AT 351 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTH OF BOLEY SPRINGS...OR 10 MILES SOUTH OF
CARBON HILL...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BERRY...
BOLEY SPRINGS...
WEST CORONA...
CORONA...
&&
LAT...LON 3381 8760 3382 8743 3360 8739 3361 8763
3358 8763 3358 8764
TIME...MOT...LOC 2054Z 354DEG 13KT 3374 8753
27Special weather statement, Jun 5, 4:25 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT SUN JUN 5 2011
ALZ023-052200-
TUSCALOOSA AL-
425 PM CDT SUN JUN 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TUSCALOOSA COUNTY UNTIL
500 PM CDT...
AT 423 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF BOLEY SPRINGS...OR 18 MILES
SOUTHEAST OF FAYETTE...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SAMANTHA...
LAKE TUSCALOOSA BINION CREEK LANDING...
WILEY...
WINDHAM SPRINGS...
NORTHSIDE...
&&
LAT...LON 3352 8769 3353 8766 3358 8767 3358 8764
3361 8763 3361 8754 3360 8748 3335 8739
3331 8766
TIME...MOT...LOC 2125Z 349DEG 11KT 3354 8757
27The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:06 PM CDT | Special Weather Statement | BMX | Winston | 24 min |
| Jun 5, 2:56 PM CDT | Special Weather Statement | BMX | Marion | 34 min |
| Jun 5, 3:52 PM CDT | Special Weather Statement | BMX | Fayette | 23 min |
| Jun 5, 3:54 PM CDT | Special Weather Statement | BMX | Walker | 36 min |
| Jun 5, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa, Walker | 13 min |
| Jun 5, 4:25 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 35 min |
| Jun 5, 4:51 PM CDT | Special Weather Statement | BMX | Pickens | 24 min |
| Jun 5, 5:18 PM CDT | Special Weather Statement | BMX | Pickens | 42 min |
| Jun 5, 6:30 PM CDT | Special Weather Statement | BMX | Tallapoosa | 45 min |
| Jun 5, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.